MAUDE Adverse Event Report: COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G53024
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the male patient underwent an endovascular aneurysm repair (evar) procedure using another manufacturer's graft against a ruptured abdominal aortic aneurysm.The left femoral artery was cut down and another manufacturer's sheath was advanced to the target lesion.Then in preparation and prior to use, the physician purged all air from the balloon without problem.The coda balloon catheter was inserted into the patient¿s body and the balloon was inflated to block the flow of the aorta.An angiographic catheter was inserted from the brachial artery and angiography of the aorta was conducted, which confirmed flow of the aorta was not occluded using the balloon.The physician injected additional infusion fluid into the balloon.Leakage of the contrast media from the balloon was then confirmed.Since rupture of the balloon was suspected, the device was retrieved out the body and another coda balloon was used instead.The flow of the aorta was blocked without any problems and the evar was completed successfully.Although requested, no information has been provided on the status of this patient or if there were any adverse consequences to the patient due to this reported occurrence.
 
Additional Manufacturer Narrative
Investigation/evaluation: the actual complaint device was returned and a visual inspection was performed.A review of the device history record, complaint history, drawings, instructions for use, and quality control data was also conducted.The device was returned and underwent a device failure analysis.It was found that the catheter was free of damage and that the balloon bonds were within specification.The device was returned with a 2.5 ml syringe attached and the balloon was split longitudinally along the entire length of the balloon bonds.No burst or leak test was necessary as the balloon was split longitudinally.The device history record was reviewed and noted no non-conformances that would be related to this failure mode.A review of complaint history records revealed this complaint to be the only reported complaint associated with lot 8287223.The qc specification and design history files were reviewed and no evidence was found that the device was manufactured out of specification.Each device is shipped with instruction for use (ifu) listing the indications for use, contraindications, warnings and precautions.In addition, the ifu specifies the maximum inflation volume and provides instructions on balloon preparation, inflation, deflation and withdrawal.Balloon rupture can be caused by over-inflation, pulling on the balloon while inflated, patient vessel calcification, and/or inflating the balloon partially outside of a vascular prosthesis.The physician stated that he was unsure when the balloon ruptured during the procedure.Additional information was provided stating that the patient had normal anatomy and that the inflation was normal and within the graft.The information did not give the inflation volumes but did state that a boston scientific - super stiff wire guide 0.035inch 260cm was used.There was no additional information given about this wire guide so it is unknown whether the wire guide could have contributed to this failure.As noted in the event description, the physician purged all air from the balloon without problems prior to insertion.During this preparation, the physician likely would have noticed this rupture if it occurred before this step.The inflation volume is stated as unknown.If the physician overinflated the balloon then the chance of rupture increases significantly.Another potential cause of rupture relative to this case is if the wire guide used by the angiographic catheter came into contact with the balloon.This wire guide was inserted in the brachial artery and advanced inferiorly to the site needed for the angiographic catheter.If the wire guide was advanced far enough to reach the coda balloon, it could have contributed to the rupture.However, wire guides are visible under fluoroscopy, so the physician should have been able to visualize the location of the wire guide tip relative to the balloon.Since the physician would have been able to see the wire guide tip, it is unlikely that this occurred but cannot be ruled out.Due to the lack of information, a reason for this failure could not be definitively determined.Per the quality engineering risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.The appropriate cook personnel have been notified of this event.

Brand Name
CODA BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7196040
Report Number1820334-2018-00011
Device Sequence Number1863614
Product Code DQY
UDI-Device Identifier00827002530249
UDI-Public(01)00827002530249(17)201012(10)8287223
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K032869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG53024
Device Catalogue NumberCODA-2-10.0-35-120-32
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/22/2017
Supplement Date Received by Manufacturer03/09/2018
Initial Report FDA Received Date01/16/2018
Supplement Report FDA Received Date04/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1